Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 162, NWS Melbourne, FL

September 25, 2023Martin County, Okeechobee County, Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Sep 25, 2023, 4:12 PM EDT for Martin County, Okeechobee County, Saint Lucie County, Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2023, 4:12 PM EDT (20:12 UTC)
Expired
Sep 25, 2023, 4:45 PM EDT
In force
33 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Martin County, FL, Okeechobee County, FL, Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 104 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2023-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2023-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

450 
WUUS52 KMLB 252012
SVRMLB
FLC085-093-111-252045-
/O.NEW.KMLB.SV.W.0162.230925T2012Z-230925T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
412 PM EDT Mon Sep 25 2023

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Southwestern St. Lucie County in east central Florida...
  Southeastern Okeechobee County in east central Florida...
  Northwestern Martin County in east central Florida...

* Until 445 PM EDT.

* At 412 PM EDT, a severe thunderstorm was located 7 miles southeast
  of Four Seasons Estates, or 7 miles east of Treasure Island, moving
  north at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Treasure Island, J And S Fish Camp, Four Seasons Estates, Taylor
  Creek, and Country Hills Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2709 8066 2711 8066 2712 8068 2714 8069
      2716 8071 2721 8079 2743 8086 2746 8053
      2707 8055 2707 8065
TIME...MOT...LOC 2012Z 170DEG 17KT 2721 8067 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Leahy
1 follow-up statement
447 
WWUS52 KMLB 252032
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
432 PM EDT Mon Sep 25 2023

FLC085-252041-
/O.CAN.KMLB.SV.W.0162.000000T0000Z-230925T2045Z/
Martin FL-
432 PM EDT Mon Sep 25 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARTIN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 2726 8062 2725 8077 2743 8086 2745 8065
TIME...MOT...LOC 2031Z 170DEG 17KT 2730 8069 

$$

FLC093-111-252045-
/O.CON.KMLB.SV.W.0162.000000T0000Z-230925T2045Z/
St. Lucie FL-Okeechobee FL-
432 PM EDT Mon Sep 25 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR WEST CENTRAL ST. LUCIE AND EAST CENTRAL OKEECHOBEE COUNTIES...

At 431 PM EDT, a severe thunderstorm was located near Four Seasons
Estates, or 8 miles northeast of Treasure Island, moving north at 20
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Country Hills Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2726 8062 2725 8077 2743 8086 2745 8065
TIME...MOT...LOC 2031Z 170DEG 17KT 2730 8069 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Leahy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 4:06 PM EDT, 6 minutes earlier.

Area forecast discussion, Sep 25, 4:06 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
406 PM EDT Mon Sep 25 2023

.DISCUSSION...

...High Coverage of Rain/Storms This Week...
...Risk of Excessive Rainfall and Local Urban/Poor Drainage
Flooding Each Day...

Thru Tonight...Late morning Cape sounding showed some drier air in
the low levels which delayed diurnal cu formation and allowed
strong sfc heating to occur. Convection has begun to spark along
the inland moving sea breeze and a cluster of storms lifting north
from south FL will increase coverage of storms into early evening.
The primary threat will be strong wind gusts from wet downbursts
followed by lightning and even some hail possible. Mid level temps
have cooled a degree from early this morning. The stronger storms
will likely occur as a result of boundary collisions, of which
there should be several in an increasingly boundary-rich
environment. Small, brief funnels and spouts will be possible. It
should take well into the evening, past sunset, for all the
instability to get worked over so have likely PoPs (60 percent)
across the north half of the FA between 8-11pm, finally weakening
and pushing offshore the Volusia coast around or shortly after
midnight.

Tuesday-Friday (previous)...SW flow aloft between a Q-stationary
ridge over the Bahamas/Greater Antilles and a pair of slow-moving
short wave troughs embedded northern and southern streams. Out
ahead of the southern stream trough, ripples of H50 vorticity will
stream NE across FL, beneath increasingly divergent H25 flow. the
more progressive GFS actually shears the H50 trough out across FL
by Fri, while the slower ECM keeps it west over the GOMEX. SE
surface /low level flow on the SW flank of the Atlantic ridge will
advect anomalously high PWATs (2.1" to 2.3") for late Sep into
ECFL, with guidance hinting at development of a broad inverted
trough, which will sit overhead. This will result numerous to
widespread coverage of showers/TS over the next several days.
While activity will be diurnally aided, given the synoptic
features (both surface and aloft) in place, it's less likely to be
sea breeze-driven, getting an earlier start and becoming storm
outflow boundary dominant much more quickly each day.

As coverage of clouds/precip increase, max temps trend downward.
U80s-90F on Tue will drop back to M-U80s from Wed onward (L-M80s
for Volusia Co.) Mins generally in the L70s.

Next Weekend (previous)...An amplifying mid level ridge over the
central CONUS will cause surface high pressure to build/strengthen
over the eastern half of the CONUS, producing freshening onshore
flow across FL. Just how unsettled the wx will continue to be
locally depends on the position of the H50 trough/low SE of the
ridge. A solution closer to the ECM (closed low over central FL)
portends continued high rain chances (mostly showers) through the
weekend, while the GFS's sheared out trough axis over SOFL would
trend us drier for Sun. For now, the forecast keeps of likely POPs
through the weekend, however this is pretty low confidence.

Max temps mainly in the M80s with mins L70s inland and M-U70s near
the coast as onshore winds are unlikely to completely decouple.

&&

.MARINE...
Issued at 400 PM EDT Mon Sep 25 2023

Thru Tonight...Late day storms developing over the FL peninsula
will push offshore into this evening esp north of Sebastian
Inlet. Gusty winds of 35 knots or greater will be possible with
the stronger storms. E to SE winds early will veer SE to S and
decrease slightly as the sea breeze circulation diminishes after
sunset. Seas 2 to 3 ft.

Tuesday-Friday (previous)...Generally light to moderate onshore
flow (7-12kt) through at least Thu. Flow will be mainly E-SE,
especially offshore the Space/Treasure Coasts, but probably more
backed to E-NE north of the Cape, given the weak inverted trough
that may be in place along the ECFL coast. The GFS shows a
tightening pressure gradient from the SE seaboard across the
northern third of FL and into the northern GOMEX Fri, owing to
lowering pressure near the Yucatan and a slightly stronger high to
the north. This seems somewhat dubious, but not entirely out of
the question as the ECM hints at a weak inverted trough in that
area.

Seas 2-3ft through Wed, building to 3-5ft Thu afternoon, possibly
as high as 6ft well offshore Fri, but this remains to be seen.

&&

.AVIATION...
(18Z TAFS)
Issued at 400 PM EDT Mon Sep 25 2023

The sea breeze has formed and is pushing inland this afternoon. High
coverage of showers/storms this afternoon expected along boundary
collisions. Latest CAMS show most of the activity happening in
the late afternoon and early evening across the interior and then
pushing back towards the coast, esp around DAB. Have pushed back
the Tempos across the interior and from MLB northward (23Z-03Z)
along the coast to account for the CAMs. Have kept VRB-SUA TEMPOs
the same. VCTS ending around 2-4Z across the interior and from
VRB-SUA, and 4-5Z for MLB-DAB. Winds will become light overnight
before increasing to around 5 KT from the SE by mid morning. VFR
conditions outside of convection through the TAF period.

&&

.HYDROLOGY...
Issued at 400 PM EDT Mon Sep 25 2023

Repeated rounds of heavy rainfall will produce a threat for local
urban and poor drainage flooding each day, with an increasing
"cumulative" risk as many areas are likely to see the water table
rise to the point where standing water will lead to a quicker
daily onset of ponding/flooding. WPC daily Excessive Rainfall
Outlooks (ERO) place most or all of ECFL within a "MRGL" risk for
excessive rainfall Tue-Fri.

River levels will likely rise along portions of the Saint Johns,
especially at Astor where the river is forecast to go back into
Action Stage (2.0-2.2 ft) mid week. Not out of the question that
Astor could approach minor flood stage of 2.3 ft later in the
week. Rapid rises are possible over the "flashier" basins of
Little Wekiva and Shingle Creek should excessive rains occur
there.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  86  72  83 /  60  80  70  80
MCO  75  90  74  85 /  60  80  60  80
MLB  77  88  75  86 /  60  80  60  80
VRB  75  89  74  88 /  50  80  60  80
LEE  73  89  72  85 /  60  80  50  80
SFB  74  89  73  85 /  60  80  60  80
ORL  75  90  75  86 /  60  80  60  80
FPR  76  89  75  87 /  60  80  60  80

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Kelly/Fehling/Watson
Hazardous weather outlook, Sep 25, 11:45 AM EDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1145 AM EDT Mon Sep 25 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-260200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1145 AM EDT Mon Sep 25 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and lightning storms are forecast for this
afternoon and evening across much of east central Florida. A few
strong to severe storms are possible, capable of 40 to 60 mph wind
gusts, heavy rainfall, and hail. Storms will generally move from
southwest to northeast at 10 to 15 mph. Move indoors at the first
sign of threatening skies, or if you hear thunder.

.FLOOD IMPACT...
Storms today will be capable of producing locally heavy rainfall
of 2 to 3 inches within 1 to 2 hours. Localized ponding of water
on some roadways and standing water in urban and poor drainage
areas is possible, especially where repeated episodes of heavy
rain occur.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered showers and lightning storms are possible this afternoon
and evening across local area lakes, the Intracoastal Waterway,
and adjacent Atlantic waters. Strong to isolated severe storms are
possible, capable of producing wind gusts of 35 knots or greater.

.WATERSPOUT IMPACT...
A waterspout or two cannot be ruled out this afternoon and
evening, associated with the strongest lightning storms.

.RIVER FLOOD IMPACT...
The Saint Johns River at Astor sits just below Action Stage, at
around 1.90 feet this morning. River levels are forecast to remain
nearly steady into Tuesday but is forecast to reach Action Stage
during mid week, as the chance for heavy rainfall increases from
Tuesday through the end of the work week.

.RIP CURRENT IMPACT...
A Moderate Risk of rip currents continues at all east central
Florida beaches today. Always swim near a lifeguard, and never
enter the ocean alone.

.EXCESSIVE HEAT IMPACT...
Temperatures in the upper 80s to low 90s this afternoon, combined
with increased moisture across the area, will produce heat indices
of 100 to 105 degrees. If outdoors, stay well hydrated and
frequently seek shaded or air-conditioned spaces.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
With sufficient moisture in place across the area this week,
shower and lightning storm chances will be maximized during the
afternoon and evening hours each day. Strong storms will be
possible, capable of producing gusty winds, frequent lightning
strikes, and heavy downpours. Heavy rainfall leading to localized
flooding will become a greater concern through the week as
repeated rounds of rainfall occur. Rapid ponding of water and
temporary flooding of some roadways and urban or poor drainage
areas is possible.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.
Contact the National Weather Service in Melbourne for measured
rainfall accumulations of greater than 3 inches.

Kelly/Schaper

In the hours before

Special weather statement, Sep 25, 3:51 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Melbourne FL
351 PM EDT Mon Sep 25 2023

FLZ058-259-264-252030-
Okeechobee FL-Inland St. Lucie FL-Inland Martin FL-
351 PM EDT Mon Sep 25 2023

...A strong thunderstorm will impact portions of southwestern St.
Lucie, southeastern Okeechobee and northwestern Martin Counties
through 430 PM EDT...

At 351 PM EDT, Doppler radar was tracking a strong thunderstorm over
J And S Fish Camp, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Treasure Island, J And S Fish Camp, and Four Seasons Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2708 8066 2711 8066 2712 8068 2714 8069
      2716 8071 2718 8074 2720 8078 2730 8082
      2733 8053 2704 8056 2703 8064
TIME...MOT...LOC 1951Z 168DEG 17KT 2711 8065

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Leahy

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 2:31 AM EDTSpecial Weather StatementMLBMartin59 min
Sep 25, 2:34 AM EDTSpecial Marine WarningMLB56 min
Sep 25, 3:51 PM EDTSpecial Weather StatementMLBMartin39 min
Sep 25, 4:23 PM EDTSpecial Weather StatementMLBOsceola37 min
Sep 25, 4:34 PM EDTSpecial Weather StatementMLBOkeechobee41 min
Sep 25, 4:43 PM EDTSevere Thunderstorm WarningMLBIndian River, Okeechobee32 min
Sep 25, 5:05 PM EDTSevere Thunderstorm WarningMLBBrevard, Indian River, Okeechobee, Osceola40 min
Sep 25, 5:39 PM EDTSpecial Weather StatementMLBIndian River36 min
Sep 25, 6:01 PM EDTSpecial Weather StatementMLBSeminole29 min
Sep 25, 6:25 PM EDTSevere Thunderstorm WarningMLBBrevard, Orange, Seminole, Volusia35 min
Sep 25, 6:26 PM EDTSpecial Weather StatementMLBVolusia34 min
Sep 25, 6:53 PM EDTSpecial Weather StatementMLBVolusia37 min
Sep 25, 6:55 PM EDTSpecial Weather StatementMLBSeminole35 min
Sep 25, 7:42 PM EDTSpecial Weather StatementMLBLake48 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.